Heat, Albemarle
- When
- July 18, 12:00 PM EST to 4:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
A hot and very humid airmass seeped into the Mid Atlantic on July 17 and July 18. The heat index value climbed to around 105 degrees both afternoons.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A hot and very humid airmass seeped into the Mid Atlantic on July 17 and July 18. The heat index value climbed to around 105 degrees both afternoons. Emergency response officials reported sporadic incidents of heat-related illness, such as shortness of breath and heat exhaustion, around the Washington/Baltimore Metropolitan region. Three deaths were attributed directly to this heat wave. The deaths occurred in the Maryland suburbs of Washington DC.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 18, 9:30 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT TUE JUL 18 2006
.UPDATE...HV ADDED ALL COUNTIES E OF THE BLUE RDG W/ XCTPN OF
NELSON. CHO IS 4C AHD OF WHERE THEY WERE YDA AT SAME TIME. FEEL THIS
IS A PRUDENT ACTION.
JUST LISTENED IN ON HRCN CONF CALL - WELL BE DOING INTERMEDIATE
SNDGS UNTIL LOW WELL SE OF NC GETS WELL AWAY FM RGN.
HAPPILY COOLER AIR IS ON THE WAY. WK FNT ON US/CAN BORDER WL HELP TO
INTIATE CNVCTN ACROSS PA THIS AFTN. NRN MD IN SLT RISK FOR AFTN.
MOST LKLY SCENARIO WL BE TO WATCH STORMS FIRE IN PA AND WORK THEIR
WAY SWD. MIN HELICITY...BUT CAPE INXS OF 4000...PULSE SVR MOST LKLY.
JUL 18 9 AM - WARMER IN BTV VT THAN JAX FL. CRAZY.
WOODY
.SHORT TERM...TODAY AND TNGT...
DEWPOINTS ARE EXPECTED TO BE A BIT STEAMIER TODAY WITH SIMILAR TEMPS
TO YDAY...UPPER 90S TO AROUND 100 IN THE METROS...THEREFORE HEAT
ADVISORY REMAINS IN PLACE. HEAT INDEX VALUES OF 105-109 ARE LIKELY
IN THE HEAT ADVISORY AREA...PARTICULARLY IN THE URBAN AREAS OF
DC/BALTIMORE.
BY LATE AFTN FRONTAL BNDRY SAGS SOUTH FROM THE ERN LAKES AND
APPROACHES THE MID ATLC. THIS BNDRY SHOULD BECOME A FOCUS FOR
CONVECTION LATE AFTN AND TNGT. HAVE ACTUALLY TRIMMED POPS FOR THIS
AFTN WITH BEST COVERAGE OF 30-40 POPS OVER THE NW. SUBSEQUENTLY SPC
HAS ALSO TRIMMED THE SLGT RISK AREA TO THE NW SO THAT ONLY THE NW
MOST PORTION OF OUR AREA IS IN THE SLGT RISK. THIS IS CLOSER TO THE
BETTER LAPSE RATES AND CONVERGENCE ZONE ALONG THE FRONT. BDRY LYR
MOISTURE WILL BE FAVORABLE FOR CONVECTION LATE AFTN INTO THE EVNG
ESP IN THE NW. WILL MAINTAIN CHC MENTION FOR TSTMS DURING THE EVNG.
&&
.LONG TERM...WEDNESDAY THROUGH MONDAY
NOT SURE THE WORD COOLER IS APROPOS TO DESCRIBE MAX T ON
WED...HOWEVER THE NAM AND GFS SHOW A BACKDOOR FRONT MAKING IT FAR
ENOUGH SOUTH FOR A NORTHEAST WIND TO HOLD MAX T ABOUT 10 DEG F LOWER
THAN TUESDAY/S MAX T. LATEST MET GUIDANCE HAS COME IN EVEN
LOWER...BUT PREFER THE MAV GUIDANCE FOR NOW. IN ADDITION...BOTH
MODELS SHOW SOME CONVERGENCE/UPWARD MOTION...ESPECIALLY IN THE
AFTERNOON/EVENING COINCIDENT WITH SOME INSTABILITY. HAVE RAISED POPS
FROM 20-ISH TO 30-ISH ACROSS THE BOARD...DROPPING TO 10 AFTER
MIDNIGHT.
A FEW LATE AFTERNOON/EVENING TSRA CAN/T BE RULED OUT ON THU EITHER.
THE NAM SHOWS CLOSED SFC LOW PRESSURE OFF THE NC CAROLINA COAST.
THIS MAY BE A LITTLE TOO DEEP...BUT IF IT DOES PAN OUT...ANY
CONVECTION ASSOCIATED WITH IT SHOULD REMAIN TO OUR SOUTHEAST...AND
WE MAY IN FACT BE IN A SUBSIDENCE ZONE...BEFORE A COLD FRONT TO OUR
NORTHWEST CAN GET CLOSE ENOUGH BY FRI...PROBABLY MAKING IT THROUGH
FRIDAY EVENING. SHOULD BE SCATTERED CONVECTION WITH THE FRONT. TEMPS
WILL EXHIBIT A QUICK HEAT UP FRI (UP TO 95?) BEFORE...
SAT AND SUN...MAX T GET KNOCKED BACK DOWN BELOW 90. LATEST MEX MOS
EVEN FAVORS MORE LIKE MID 80S. MEX MOS ALSO HIGHLIGHTS HIGH POPS
OVER THE WEEKEND. AM GOING TO KEEP SAT DRY FOR NOW WITH FRONT TO THE
SOUTH...BUT LEFTOVER BOUNDARY WILL RISE BACK NORTH BY SUN AS A
SHORTWAVE APPROACHES...FOR CHC OF TSRA. IF FRONT RISES BACK
SOONER...POPS MAY BE NECESSARY ON SAT.
&&
.AVIATION...
NO SIG CONCERNS.
&&
.MARINE...
NO SIG CONCERNS ON THE WATERS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FOR DCZ001 UNTIL 8 PM TUESDAY.
MD...HEAT ADVISORY FOR MDZ004>007-009>011-013-014-016>018 UNTIL 8
PM TUESDAY.
VA...HEAT ADVISORY FOR VAZ037>042-050>057 UNTIL 8 PM TUESDAY.
WV...NONE.
MARINE...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1227 PM EDT TUE JUL 18 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-191000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1227 PM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE BALTIMORE AND WASHINGTON METRO REGION...EAST OF THE BLUE RIDGE MOUNTAINS...AND LOWER SOUTHERN MARYLAND FOR THIS AFTERNOON AND EVENING. HEAT INDEX VALUES AROUND 105 WILL BE LIKELY DURING THE MID AND LATE AFTERNOON. IN ADDITION...AS A COLD FRONT APPROACHES LATE IN THE DAY AND THIS EVENING...A FEW THUNDERSTORMS THAT DEVELOP MAY BECOME SEVERE. NORTHERN MARYLAND AND A PORTION OF THE EASTERN WEST VIRGINIA PANHANDLE HAVE BEEN OUTLOOKED AS HAVING A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY TROPICAL DEPRESSION 2 HAS FORMED SOUTHEAST OF THE NORTH CAROLINA COAST. IT IS POSSIBLE THAT THIS WILL TRACK INTO THE LOWER CHESAPEAKE BAY ON THURSDAY...AND BRING TROPICAL STORM FORCE WINDS INTO THE MARYLAND PORTION OF THE CHESAPEAKE BAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE TODAY AND THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1256 PM EDT TUE JUL 18 2006 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ026>031-037>042- 050>057-WVZ048>055-182300- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-ROCKINGHAM- SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-ALBEMARLE-GREENE- MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-CULPEPER- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN... FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE... ANNAPOLIS...WALDORF...ST MARYS CITY...HARRISONBURG...WINCHESTER... FRONT ROYAL...CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS... MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH... FREDERICKSBURG...BAYARD...PETERSBURG...KEYSER...MARTINSBURG... CHARLES TOWN 1256 PM EDT TUE JUL 18 2006 ...SLIGHT RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING... A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING. DUE TO THE APPROACH OF THE COLD FRONT...COMBINED WITH THE VERY HOT AND HUMID AIRMASS REMAINING OVER THE MID ATLANTIC...THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS. THE MOST LIKELY TIME FOR SEVERE STORMS WOULD BE BETWEEN 5 PM AND MIDNIGHT. THE PRIMARY THREAT WILL BE FROM DAMAGING WIND GUSTS. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING ACROSS WESTERN MARYLAND AND THE EASTERN PANHANDLE OF WEST VIRGINIA. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION... FORECASTS AND POSSIBLE WATCHES OR WARNINGS.
The national radar mosaic for the moment the first event began.
14 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520149, 5520150, 5520151, 5520152, 5520153, 5520154, 5520155, 5520156, 5520157, 5520158, 5520159, 5520160, 5520161, 5520162.